Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 57, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 5, 2009, 4:19 PM MDT for Douglas County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2009, 4:19 PM MDT (22:19 UTC)
- Expired
- Jul 5, 2009, 4:46 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Douglas County, CO
The radar
The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 1:44 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBOU 052219 TORBOU COC035-052300- /O.NEW.KBOU.TO.W.0057.090705T2219Z-090705T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 419 PM MDT SUN JUL 5 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 419 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR CASTLE ROCK...OR 25 MILES SOUTH OF DENVER. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE PINERY...PARKER...FRANKTOWN AND CASTLE ROCK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3951 10467 3926 10472 3931 10496 3951 10485 TIME...MOT...LOC 2219Z 302DEG 14KT 3938 10484 $$ BARJENBRUCHY
1 follow-up statement
000 WWUS55 KBOU 052246 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 446 PM MDT SUN JUL 5 2009 COC035-052256- /O.CAN.KBOU.TO.W.0057.000000T0000Z-090705T2300Z/ DOUGLAS CO- 446 PM MDT SUN JUL 5 2009 ...THE TORNADO WARNING FOR CENTRAL DOUGLAS COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. LAT...LON 3951 10467 3926 10472 3931 10496 3951 10485 TIME...MOT...LOC 2246Z 302DEG 14KT 3933 10473 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:53 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 5, 2:53 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 253 PM MDT SUN JUL 5 2009 .SHORT TERM...SHORTWAVE PASSING ACROSS WESTERN COLORADO...AS NOTED BY SATELLITE. SCATTERED CONVECTION CURRENTLY ACROSS MOUNTAINS AND FOOTHILLS...ONLY ISOLATED COVERAGE NOTED BY RADAR OVER THE PLAINS. EARLY AM SURGE STABILIZED MOST OF PLAINS...PARTICULARY ALONG FRONT RANGE. AIRMASS BEGINNING TO DESTABILIZE IN RESPONSE TO THE APPROACHING WAVE. SHOULD SEE STORM COVERAGE INCREASE ACROSS PLAINS AS WAVE MOVES THROUGH. WILL KEEP THE SCATTERED COVERAGE GOING. BEST INSTABILITY CURRENTLY ACROSS PALMER DIVIDE WHERE HEATING HAS BEEN MAXIMIZED WITH LAPS SURFACE ANALYSIS INDICATING CAPES FROM 1200-1700 J/KG. ELSEWHERE...CAPES GENERALLY AROUND 1000 J/KG. FAIRLY DECENT SHEAR WITH 30-35KTS OF MID LEVEL WINDS...THOUGH SURFACE WINDS STILL WEAK. SPC RECENTLY ISSUED SEVERE STORM WATCH FOR DOUGLAS... ELBERT AND LINCOLN COUNTIES THROUGH 02Z. ELSEWHERE...MAIN STORM THREAT WILL BE HEAVY RAIN AS PRECIPITABLE WATER VALUES HAVE CLIMBED TO AROUND NINE TENTHS. STORM MOTION AROUND 10-15KTS...SHOULD KEEP ANY ACTIVITY FROM LINGERING IN ONE SPOT. MODELS SHOW SHORTWAVE EAST OF THE AREA BY MIDNIGHT...WITH SUBSIDENCE AND SOME DRYING OVERNIGHT. WILL END STORMS AROUND MIDNIGHT WITH SOME CLEARING. SURFACE WIND PROGS SHOW DRAINAGE WINDS DEVELOPING DURING THE EVENING...SHOULD KEEP STATUS AND FOG FROM DEVELOPING. ON MONDAY...UPPER LEVEL RIDGE BEGINS TO BUILD ACROSS GREAT BASIN...SPREADING DRIER AIR ACROSS CWA. SOME DESTABILIZATION DURING AFTERNOON DESPITE WEAK SUBSIDENCE. ALTHOUGH PRECIPITABLE WATER VALUES EXPECTED TO DECREASE TO AROUND EIGHT TENTHS DURING AFTERNOON...STILL ENOUGH MOISTURE FOR SOME CONVECTION...MAINLY OVER THE MOUNTAINS AND ALONG PALMER DIVIDE. CURRENT POP AND WEATHER GRIDS ALREADY SHOW THIS TREND...SEE NO REASON TO CHANGE. FORECAST SOUNDINGS SHOW ENOUGH SHEAR FOR A FEW STORMS TO APPROACH SEVERE LIMITS ACROSS PLAINS...THOUGH CHANCES FOR SEVERE ACTIVITY STILL REMAIN LOW DUE TO WEAK LOW LEVEL WINDS. DESPITE THE DECREASE IN PRECIPITABLE WATER...BRIEF HEAVY RAIN STILL A THREAT WITH THE STORMS. TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SUGGEST HIGHS WELL INTO THE 80S ACROSS PLAINS...WITH 70S MOUNTAINS. CURRENT TEMPERATURE GRIDS LOOK REASONABLE. .LONG TERM...NO MAJOR CHANGES IN THE FORCAST FOR THE UPCOMING WEEK. AN UPPER LEVEL RIDGE WILL BE OVER THE DESERT SOUTHWEST ON TUESDAY WITH A DRY WLY FLOW OVER CO. INTERACTIVE SOUNDINGS SHOW THE AMS DRYING OUT BUT STILL ENOUGH CAPE TO PRODUCE A FEW HIGH BASED TSTMS ON TUE. THE MID LEVEL WILL WARM ON WEDNESDAY AS THE RIDGE BUILD OVER AZ/NEW MX. BUFKIT SOUNDING HAVE ZERO VALUES FOR CAPE IN THE AFTN. WL KEEP TSTMS OUT ALTOGETHER ON WEDNESDAY. 700 MB TEMPS AROUND +16 TO +18C TUE THRU SAT...SO BASICALLY MID 90S THROUGH THE PERIOD. THERE MAY BE ENUF MSTR ALBEIT SPARSE UNDER THE RIDGE FOR A FEW TSTMS AT THE END OF THE WEEK SO WL KEEP THE MNTN OF SLGT CHC FOR THU-SUN. THE RIDGE ITSELF WL BE CENTERED OVER SRN CO/NRN NEW MX FOR SATURDAY AND SUNDAY. && .AVIATION...CHANCE FOR THUNDERSTORMS AFFECTING AREA AIRPORTS THROUGH ABOUT 04Z...WITH GUSTY OUTFLOW WINDS AROUND 35 KTS AND BRIEF HEAVY RAIN. MVFR CEILINGS AND VISIBILITIES POSSIBLE WITH THE PASSING STORMS...OTHERWISE VFR CONDITIONS PREVAILING. ALTHOUGH CEILINGS EXPECTED TO REMAIN VFR...GOOD CHANCE FOR ILS CONDITIONS THIS EVENING. DRAINAGE WINDS EXPECTED OVERNIGHT...WHICH SHOULD KEEP FOG FROM DEVELOPING AT AREA AIRPORTS. ON MONDAY...CHANCE FOR STORMS AFTER 18Z MAINLY ALONG FOOTHILLS AND PALMER DIVIDE. GUSTY OUTFLOW WINDS TO 40 KTS COULD AFFECT LOCAL AIRPORTS DURING THE AFTERNOON. MVFR CEILINGS POSSIBLE IF STORMS MOVE ACROSS AIRPORT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/COOPER
Hazardous weather outlook, Jul 5, 10:33 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1033 AM MDT SUN JUL 05 2009 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1033 AM MDT SUN JUL 05 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...THEN SPREAD ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING. MOST OF THE STORMS WILL BE UNDER SEVERE LIMITS...PRODUCING HEAVY RAIN... SMALL HAIL AND GUSTY WINDS. A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE STORMS WILL END DURING THE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MUCH DRIER AND WARMER CONDITIONS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE ALOFT WILL SPREAD ACROSS THE REGION THIS WEEK. AS A RESULT...JUST A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... REPORTS OF HEAVY RAINFALL WILL BE APPRECIATED. D-L/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Weld | 61 min |
| Jul 5, 4:07 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 53 min |
| Jul 5, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 65 min |
| Jul 5, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 58 min |
| Jul 5, 5:55 PM MDT | Special Weather Statement | BOU | Logan | 50 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.